Alert archive / California / Wind Advisories in 2020
Wind Advisory 12, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at May 17, 2020, 12:41 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 18, 2020, 4:00 PM PDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 12:41 PM PDT (19:41 UTC)
- In effect from
- May 18, 2020, 4:00 PM PDT
- Expired
- May 19, 2020, 9:00 AM PDT
- In force
- 17 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS76 KSGX 171941 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 1241 PM PDT Sun May 17 2020 CAZ055-056-058-060>062-065-180545- /O.NEW.KSGX.WI.Y.0012.200518T2100Z-200519T1800Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 1241 PM PDT Sun May 17 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 11 AM PDT TUESDAY... * WHAT...Southwest to West winds 20 to 35 mph with gusts to 50 mph expected. Isolated gusts to 60 MPH through and below the San Gorgonio Pass. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 2 PM Monday to 11 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand could limit visibility at times in the deserts. * ADDITIONAL DETAILS...Winds will decrease late Tuesday morning but remain gusty into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
5 follow-up statements
514 WWUS76 KSGX 180348 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 848 PM PDT Sun May 17 2020 CAZ055-056-058-060>062-065-181200- /O.CON.KSGX.WI.Y.0012.200518T2100Z-200519T1800Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 848 PM PDT Sun May 17 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO 11 AM PDT TUESDAY... * WHAT...Southwest to West winds 20 to 35 mph with gusts from 50 to 60 mph. Strong winds will impact I-10 through the San Gorgonio Pass. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 2 PM Monday to 11 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand could limit visibility at times in the deserts. * ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but remain gusty into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Moede
848 WWUS76 KSGX 181139 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 439 AM PDT Mon May 18 2020 CAZ055-056-058-060>062-065-182230- /O.EXT.KSGX.WI.Y.0012.200518T2300Z-200519T1600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Apple Valley, Indio, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 439 AM PDT Mon May 18 2020 ...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. Isolated gusts to 60 mph. * WHERE...Mountains and deserts of San Bernardino, Riverside, and San Diego Counties. * WHEN...From 4 PM this afternoon to 9 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but remain gusty into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego 17
689 WWUS76 KSGX 182044 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 144 PM PDT Mon May 18 2020 CAZ055-056-058-060>062-065-190445- /O.CON.KSGX.WI.Y.0012.200518T2300Z-200519T1600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Apple Valley, Indio, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 144 PM PDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. Isolated gusts to 60 mph. * WHERE...Mountains and deserts of San Bernardino, Riverside, and San Diego Counties. * WHEN...From 4 PM this afternoon to 9 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel may be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but remain gusty into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
322 WWUS76 KSGX 190435 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 935 PM PDT Mon May 18 2020 CAZ055-056-058-060>062-065-191300- /O.CON.KSGX.WI.Y.0012.000000T0000Z-200519T1600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Apple Valley, Indio, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 935 PM PDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. Isolated gusts to 60 mph. * WHERE...Mountains and deserts of San Bernardino, Riverside, and San Diego Counties. * WHEN...Through 9 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel may be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but remain gusty into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SS For more information from the National Weather Service visit http://weather.gov/sandiego
660 WWUS76 KSGX 190930 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 230 AM PDT Tue May 19 2020 CAZ055-056-058-060>062-065-191600- /O.CON.KSGX.WI.Y.0012.000000T0000Z-200519T1600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Apple Valley, Indio, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 230 AM PDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts to 45 mph. * WHERE...San Diego County Deserts, Apple and Lucerne Valleys, Coachella Valley, San Gorgonio Pass Near Banning, Riverside County Mountains, San Bernardino County Mountains and San Diego County Mountains. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 17, 8:23 AM PDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 17, 8:23 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service San Diego CA 823 AM PDT Sun May 17 2020 .SYNOPSIS... Marine clouds and fog will burn away by midday, leaving mostly sunny skies and seasonal temperatures across the region. This evening, low clouds will surge inland, reaching the coastal slopes of the mountains as westerly winds increase ahead of a cold storm system for Monday and Tuesday. Most of the rain and snow with this storm will stay to the north, however our coastal mountain slopes will get some light accumulations, and patchy light rain is expected west of the mountains at times. Westerly winds will be strong and gusty over the mountains and deserts, and it will be sharply colder. The latter half of the week will bring a return of fair and mild weather. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Satellite imagery this morning showed a solid cloud swath along the coast, extending up to 25 miles inland. Two low-level circulation centers were visible. One SE of Santa Catalina Isl. and another about 50 miles SW of San Diego. The 12Z Miramar sounding had a weak 4C inversion based near 1200 FT MSL. This looks low for current conditions and limited pilot reports, so the cloud layer has likley been thickening through 15Z. The sfc pressure gradient was trending onshore to the NE deserts, and weak but holding to the east. Peak wind gusts were SW 25-30 MPH in wind-prone mtn areas, but most areas had light winds. Based on the low cloud trends, expect clearing to be delayed somewhat over coastal and western valley areas this morning. Otherwise, the forecast is on track with fair and seasonal conditions shaping up for the afternoon. No forecast update planned. From previous discussion... At 4 am this morning, a potent upper low was situated off the coast of Oregon, about 400 nm west of Portland. This storm will move ESE towards the NorCal Coast through Monday morning, then is forecast to move east over Norcal through Tuesday. This system will bring a gradual increase of the onshore flow, and deepening of the marine layer through Monday. Temperatures will turn sharply cooler for Monday and Tuesday, with our latest forecast temps trending about 5 to 10 degrees cooler than normal for coastal areas, and about 10 to 15 degrees cooler than normal for inland areas. Although the best organized lift will be well north of our area, some subtropical moisture low level transport is predicted with minor atmospheric river parameters. Lifting of the marine layer and some additional lift provided by the upper trough passage Monday night into Tuesday morning, will being patchy light rain during the period, with the best chance of Monday night into Tuesday morning. However, due to the deepening of the marine layer, and the broad lift provided by the approaching trough, areas of drizzle will also be possible late tonight into Monday morning, and again Monday evening. Precipitation amounts for Monday through Tuesday will range from near one-tenth of an inch for some of the coastal areas, to as much as one- quarter to one- half inch for the coastal oriented mountain slopes. In addition to the much cooler weather and patchy light rain Monday into Tuesday, onshore winds will increase by Monday morning, become quite gusty between Monday evening to Tuesday. Right now this wind event seems to be marginal as we are able to receive some high resolution wind forecasts. Right now it looks like peak gusts around 25 to 30 mph near the coast, increasing to 45 to 50 mph for the windier mountain passes and along the desert slopes. Held off issuing a wind advisory for now due to the marginal aspects as mentioned. For Wednesday through Friday, a dry northwest flow aloft and increasing heights will bring a moderation of temperatures, and fair weather conditions, although max temperatures will only moderate to near-normal marks, with healthy onshore flow likely to continue near the coast. For next weekend renewed troughiness looks to bring another possible cooldown, and round of gusty onshore winds. && .AVIATION... 171520Z...Coast/Valleys...Low clouds with bases 1000-1500 ft MSL will continue to slowly retreat this morning toward the coast. Areas of BR in portions of the valleys and higher terrain slowly improving as well. Low to moderate confidence on cigs clearing VCTY KSAN/KCRQ today. Low clouds pushing back onshore after 01Z tonight and spreading into portions of the valleys with bases 1500-2000 ft MSL. Patchy DZ/-SHRA developing after 12Z Monday and will continue off and on throughout the day for all areas. Mountains/Deserts...Variable high clouds AOA 20000 ft MSL and unrestricted vis through this evening. Southwest to west winds with sfc gusts 20-30 kt developing over the mountain ridges, desert slopes, and locally into the deserts this afternoon and evening. Moderate up/downdrafts possible over and NE/E of the mountains. && .MARINE... West-northwest winds with gusts 20-25 kt possible over the outer coastal waters late Monday night into Tuesday evening, resulting in hazardous boating conditions. && .BEACHES... A building south-southwest swell of 3 ft at 16-18 sec mixed with a 5- 6 ft west-northwest swell at 13 sec will generate elevated surf of 3 to 6 ft today through early Tuesday, highest on southwest facing beaches. Strong rip and longshore currents, along with the elevated surf will create dangerous swimming conditions. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...10/Brotherton AVIATION/MARINE/BEACHES...APR
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.